Be careful giving your dog human medications. According to a survey, one in three pet owners have done just that to avoid paying a vet for a checkup and medication. But dosing your pet with human medication can be really dangerous. Veterinarian Dr. Kara Osterbur says, even if the medication itself isn’t harmful, you may unintentionally overdose your pet.
For example, too much ibuprofen – which is what’s in Advil and Motrin – can cause kidney failure, stomach ulcers and neurological problems. And even if you know the exact right dose to give a dog – some dogs are really sensitive to it and can develop problems anyway. When it comes to acetaminophen – which is the active ingredient in Tylenol – it can cause liver failure in dogs if they get too much… and there’s NO safe dose for a cat. It’ll kill them.
Also, unless you’re an expert in veterinary medicine, you don’t want to guess what’s wrong with your pet and decide to treat them on your own. Because delaying medical attention is one of the main reasons why family pets die unnecessarily. So call the vet when your pet isn’t feeling well or acting funny. Don’t try to treat them yourself.